Drugs that can cause hair loss

0
389

Hair loss or alopecia is something that both men and women may experience during their lifetime as a result of various health problems, a genetic predisposition and also due to the use of certain medications..

Some forms of hair loss are temporary while others such as those related to androgenetic alopecia are permanent in nature.

Drugs and alopecia: what relationship exists?

The hair loss is a fairly common side effect of many drugs. In most cases the drugs only cause temporary hair loss and the lost hair is recovered after changing the dosage of intake or after the total suspension of the same.

Medications are able to damage hair follicles by interrupting their life cycle in different phases.

There are two different forms of fall.

One is the telogen effluvium, in simple terms a fall of temporary type that occurs in the resting phase of the follicle,

The other type of fall often caused by drugs is the anagen effluvium. This is a longer term droop and often involves miniaturization or dropping of body hair as well, including eyelashes and eyebrows. Anagen effluvium occurs during the “hair regrowth” phase of hair growth

What medications can cause hair loss?

We list categories of medications that can have hair loss as a side effect

Vitamin A

High doses of vitamin A and the use of medications derived from it can lead to hair loss.

Acne Treatment Drugs

Certain types of acne medications derived from vitamin A such as isotretinoin (Roaccutan,Aisoskin,Isoriac) and tretinoin (Airol, Vesanoid) can cause calvariation. These medications can cause other severe side effects, so, it might be a good idea to discuss alternative options with your dermatologist.

Antibiotics

Some of the antibiotics for which a prescription is required can produce hair miniaturization as a side effect. Antibiotics can severely reduce vitamin B and hemoglobin levels, which severely affects the hair growth cycle. When hemoglobin is low, the risk is to suffer from anemia and consequently hair loss occurs. It has been proven that normal levels of vitamin B are critical to maintaining healthy hair.

Antifungals

Some antimycotics used to treat fungal infections can lead to hair loss in some people. The antifungal drug voriconazole (trade name Vfend) has been in some studies associated with alopecia in users.

Anticoagulants

Some anticoagulant drugs such as heparin and warfarin are used to thin the blood and prevent clots and other problems especially in people with heart disease.

These drugs can cause a hair loss that usually starts after 3 months of starting to take them.

Drugs to reduce cholesterol

Some statins, used to reduce blood cholesterol levels such as simvastatin (trade name Zocor or Sivastin) and atorvastatin (Torvast) may cause alopecia.

Immunosopressors

Some immunosuppressive drugs used to treat autoimmune disorders such as lupus and rheumatoid arthritis can cause hair loss. This includes for example methotrexate, leflunomide (trade name Arava) cyclophosphamide (Endoxan) and etanercept (trade name Enbrel)

Anticonvulsants

It has been found that some drugs used to prevent seizures such as those based on valproic acid (Depakin) and trimethadione (Tridione) can cause substantial hair loss in some individuals.

Antihypertensives

Beta-blockers (β-blockers) are a class of antihypertensives used to treat hypertension, especially when associated with: cardiac arrhythmias, angina pectoris, heart failure.

Cases of alopecia caused by the use of the following beta-blockers have been reported:

  • Metoprolol (trade name Lopresor / Seloken)
  • Timolol (trade name Blocadren)
  • Propranolol (trade nameInderal)
  • Atenolol (trade name Tenormin)
  • Nadolol (trade name Corgard)

The ACE inhibitors can in turn lead to miniaturization of hair, among them are:

  • Enalapril (trade name Naprilene or Enapren)
  • Lisinopril (trade name Prinivil or Zestril)
  • Captopil (trade name Capoten)

Antidepressants and mood stabilizers

Some drugs used to treatdepression and as mood stabilizers have hair loss as a side effect, among them:

  • Paroxetine hydrochloride (trade name Dropaxin or Stiliden)
  • Sertraline (trade name Zoloft)
  • Protriptyline (trade name Vivactil)
  • Amitriptyline (trade name Laroxil)
  • Fluoxetine (trade nameProzac, Fluoxerene)

Gout Medications

Some medications to treat gout such as those based on allopurinol (trade name Zyloric) may have hair loss as a side effect.

Chemo Therapy

Some drugs used in chemotherapy to treat certain forms of cancer and autoimmune disorders can cause anagen effluvuim. The effluvium can also affect eyelashes, eyebrows and body hair.

These drugs are used to destroy fast-growing cancer cells in the body but can also attack and destroy other rapidly replicating cells such as those found in the hair roots. Usually, all or part of the lost hair is recovered at the end of the chemotherapy cycle.

Hormone therapies and hair loss in women

Hormonal therapies can trigger hormonal imbalances in women that can in turn cause hair loss sometimes even permanent.

An example are the contraceptive pills and hormone replacement therapies with progesterone and estrogen, such as those that may need women who have undergone a total hysterectomy.

Postmenopausal women may need hormone replacement therapy.

Hormone therapies and hair loss in men

As with women, men on hormone treatments may also experience miniaturization and notice the onset and worsening of androgenetic alopecia.

Testosterone replacement therapies used for people with low levels of this hormone have hair loss as a side effect. The use of anabolic steroids, to increase muscle mass can in turn lead to the onset of these problems.

What to do in case of hair loss caused by drugs?

If you have recently started taking a new medication and have noticed thinning hair or increased hair loss, the best thing to do is talk to your doctor and evaluate a possible alternative medication that does not produce the same side effects.

Your doctor may also advise you to stop taking the medication for a few months.

If because of taking a drug has had a worsening of your alopecia of androgenetic type to counteract the effects you can use drug treatments such as Minoxidil (for both men and women) or, for men only, finasteride or dutasteride.

It is very likely that you need to use these treatments for a certain period of type (at least 6-7 months) before you start to see results.

It should also be pointed out that in most cases the hair grows back in its entirety or almost after you stop taking the drug that had caused it to fall out. Reducing the dosage is another move that can help improve the situation.

Remember not to stop taking a medication without first consulting your doctor, who will often be able to provide you with an alternative that produces fewer side effects.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.